Herxing on Artesunate ?

Medical topics with questions, information and discussion related to Lyme disease and other tick-borne diseases.
Post Reply
Lemnia
Posts: 10
Joined: Fri 3 Apr 2015 20:04

Herxing on Artesunate ?

Post by Lemnia » Fri 1 May 2015 18:57

Hi
Been very ill for 2.5 years, first told it's CFS/ME. Diagnosed with Lyme 3 weeks ago after sending blood to German lab for testing which was positive.
Clinic in UK (BS in Hemel Hempstead) has now put me on 80 mg of Artesunate for 4 weeks after which time I am to be on Ceftriaxone IV for 4 weeks.
I have been on Artesunate 6 days and ohhh my do I feel ill. I was already crawling around and very poorly prior to starting it but now all symptoms and more are exacerbated. Feel incredibly ill, as though I have severe flu, aches, head pain, soreness, stomach tenderness, brain and head heaviness and pain, just PAIN from top to bottom. I even put off crawling to the bathroom as it's such an effort to get there. I'm wondering if this could be from 'herxing' ? Does Artesunate cause herxing? Any advice or tips to alleviate and help me through this would be very much appreciated as I'm not in a good place :(

RitaA
Posts: 2768
Joined: Thu 1 Jul 2010 8:33

Re: Herxing on Artesunate ?

Post by RitaA » Fri 1 May 2015 22:12

Hi Lemnia, and welcome to LNE.

I'm sorry to hear that you are feeling so unwell, and hope that things do improve in the near future.

Although I have no personal experience with artesunate, I did come across this thread on another Lyme disease forum, and thought you might be interested in the responses to the following post:

http://flash.lymenet.org/scripts/ultima ... 089466;p=0
I've been taking Artesunate which I understand is for treating Babesia. I haven't been tested for Babs, but I guess my dr suspects it cause I'm not showing improvement.

Anyways since adding in the Artesunate I've felt horrible. Increase in pain, lethargy, dizziness, chills... all I want to do is stay in bed. My head feels like it weighs a million pounds and feels weird when I'm upright. When I lay down I feel a bit better.
Take care,

RitaA

velvetmagnetta
Posts: 469
Joined: Sun 23 Feb 2014 22:47

Re: Herxing on Artesunate ?

Post by velvetmagnetta » Sat 2 May 2015 9:16

Please, Lemnia, be careful with that "herxing" stuff. There is not sufficient evidence that it is a sign of a bacterial die-off - people have just assumed that and guessed that is the case for so long that it is now a part of the Lyme-Lore.

I began "herxing" incredibly horribly 7 years ago and was told that it was a good and necessary thing for healing - and I haven't stopped yet! Even after I stopped taking antibiotics because I began to suspect the herxing thing was not what people thought it was, my pain stayed constant and at intolerable levels and is so even now.

I think extreme pain, dizziness, and fatigue from antibiotics happens more severely with neuro-type Lyme disease.

I have never gotten over the damage done to my body and am now permanently disabled and constantly in severe pain for which there is no satisfactory explanation, cure, or even hope of improvement.

Please, please reconsider continuing those antibiotics if your pain continues to get worse!

RitaA
Posts: 2768
Joined: Thu 1 Jul 2010 8:33

Re: Herxing on Artesunate ?

Post by RitaA » Sat 2 May 2015 14:24

velvetmagnetta wrote:Please, Lemnia, be careful with that "herxing" stuff. There is not sufficient evidence that it is a sign of a bacterial die-off - people have just assumed that and guessed that is the case for so long that it is now a part of the Lyme-Lore.
While the Jarisch-Herxheimer reaction (JHR) is a recognized phenomenon in spirochetal and even other types of infections, it does seem that the term is often misused within the Lyme disease community. A classic "herx" is self-limited, typically lasting only hours (not days or weeks, and especially not months or years).

http://www.ncbi.nlm.nih.gov/pmc/article ... ort=reader
Lyme disease (2004)

Glossary

Jarisch-Herxheimer reaction:

An inflammatory reaction in tissues induced by antibiotic treatment of spirochetal diseases, and believed to be caused by an immunological reaction to the release of spirochetal antigens.
velvetmagnetta:
velvetmagnetta wrote:I began "herxing" incredibly horribly 7 years ago and was told that it was a good and necessary thing for healing - and I haven't stopped yet! Even after I stopped taking antibiotics because I began to suspect the herxing thing was not what people thought it was, my pain stayed constant and at intolerable levels and is so even now.
While a classic, self-limited "herx" may be indicative of treatment working, it sure sounds like you were experiencing something entirely different. As you alluded to, it may well have been a side effect or adverse reaction to one or more antibiotics that you were prescribed for Lyme disease.

Lemnia,

Here's another link that may shed some light on whether or not the artesunate you were prescribed (most likely for suspected Babesiosis) might be responsible for your increased symptoms:

http://lymemd.blogspot.com/2008/12/babe ... tions.html
Tuesday, December 2, 2008

Babesia Herxheimer reactions?

I haven't seen anything written about this phenomenon. When I learned about the Jarish Herxheimer reaction the literature indicated that it was limited to an exclusive club of microbes. It was associated with syphilis, leptospirosis, relapsing fever, rate bite fever, Lyme disease, anthrax and very few other infections. The reaction was related to two things: 1) the infection was disseminated and 2) the germ antigens, released when the germ was killed, caused an exaggerated immunological response associated with an unusually exuberant cytokine response.

Now the term Herxheimer reaction seems to be associated with a whole host of other infections. My clinical experience confirms that when patients are placed on anti-Babesia therapy they experience massive Herxheimer reactions. The sweating increases. Pain and fatigue increase. Even cognitive dysfunction- brain fog and memory loss increases substantially. These reactions can be much more intense than those associated with initial anti-Borrelia (Lyme) therapies.

(...)
Most importantly, be sure to check with your treating physician or pharmacist to see if he or she can provide you with tips in dealing with your increased symptoms.

Edited add:

There is a thread containing general information about the Jarisch-Herxheimer reaction (as it relates to Lyme disease) here:

http://www.lymeneteurope.org/forum/view ... ?f=6&t=772

Post Reply